MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
An (b)(6) male patient underwent an aaa repair in early (b)(6) 2016.The patient's anatomical form was suitable for the procedure.After placing all stent grafts as planned, an excessive amount of type iv endoleak was confirmed by final angiography.Another stent graft was implanted.No further information was provided regarding patient outcome.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, trends, quality control and imaging review of the device was conducted during the investigation.Image review: impression: numerous suture hole endoleaks were confirmed.These are classified as type iii endoleaks and not type iv endoleaks which represent diffuse transfabric leak.Diffuse transfabric leak was not observed.A number of factors likely contributed.First, the injection was performed directly into the sac creating a momentary pressure wave.Second, the sac contents were still fluid, not even partial thrombosis had developed.The patient was likely still highly anti-coagulated.Finally, the arterial to sac pressure gradient was high enough to drive type ii endoleak flow into the sac despite the suture hole endoleaks.The large fluid filled sac would contribute capacitance favoring flow into the sac.The patient may have been significantly hypertensive.The suture hole endoleaks will likely resolve.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were observed.The sac was very large and fluid filled rather than even partially thrombosed.The arterial to sac pressure gradient was high enough to favor type ii flow into the sac despite the suture hole endoleaks.Significant findings relative to the use of the device were observed.The completion angiogram was performed directly into the main body rather than in the suprarenal abdominal aorta.Significant findings relative to the design or performance of the device were observed.Numerous suture hole endoleaks were observed.These will likely resolve.Cause of adverse events was not observed." the complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the indications for use, contraindications, warnings, precautions, and correct deployment procedure.Per the ifu "potential adverse events that may occur and/or require intervention include, but are not limited to: endoleak." implant procedure: systemic anticoagulation should be used during the implantation procedure based on hospital and physician preferred protocol.Final angiogram: position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths wires and catheters.The ifu instructs the physician to position the angiographic catheter just above the level of the renal arteries during the final angiogram.In this case, the physician performed the angiogram injection directly into the main body, instead of above the body which created a momentary pressure wave through the device.This increase in pressure in the main body contributed to the type iiib endoleaks.Secondly, the extensive suture hole endoleaks seen upon imaging review may be related to aggressive anticoagulation due to the fact that the sac contents were still fluid with no evidence of thrombosis.Thrombosis normally occurs fairly quickly at sealing sites which allows for better seal of the aneurysm.Finally, the imaging review noted that the arterial to sac pressure gradient was high enough to favor type ii flow into the sac despite the suture hole endoleaks.This could have added to the impression that blood was flowing into the aneurysm sac in the form of a type iv endoleak.Based on the available information and results of the investigation the most likely root cause may be related to progression of the patient's disease / clinical condition and the health professional's technique (completion angiogram was performed directly into the main body rather than in the suprarenal abdominal aorta).Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5986915
Report Number1820334-2016-01064
Device Sequence Number11242029
Product Code MIH
UDI-Device Identifier10827002484099
UDI-Public(01)10827002484099(17)170518(10)5863110
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-24-111-ZT
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/29/2016
Supplement Report FDA Received Date06/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR